Nurses Are Critical to Recognizing Adverse Events From Immune Checkpoint Inhibitors
Although immune checkpoint inhibitors (ICIs) can be highly effective cancer treatments, potentially even curative in several disease states, they can cause immune-related adverse events (irAEs) in any tissue or organ system, presenters said in a session at the inaugural ONS Bridge™ virtual conference.
ICIs are a class of immunotherapy agents that use the host immune system to fight cancer. Presenters Archana Ajmera, NP, MSN, AOCNP®, of the University of California, San Diego, and Lisa Kottschade, APRN, MSN, CNP, of the Mayo Clinic, described their mechanism of action as “releasing the brakes” on the immune system to allow T cells to identify and destroy tumor cells. ICIs include anti-PD1, anti-PDL1, and anti-CTLA-4 treatments.
Overview of irAEs
The most common irAEs are dermatitis, colitis, hepatitis, pneumonitis, and endocrinopathies. Although incidence rates vary, they can be particularly high with combination therapy. The irAEs are organ specific and sometimes fatal. They can occur within weeks or months of treatment initiation, or as long as one year after treatment discontinuation. The presenters encouraged nurses to have “a low threshold for suspicion” because delayed recognition of symptoms can intensify toxicity.
The following factors are particularly relevant in assessing patients receiving ICIs:
- History of autoimmune conditions
- Prior irAE
- History of transplantation
- Concurrent use of steroids or other immunosuppressants
- Prior endocrinopathy or other conditions
- Poor liver, renal, lung, or cardiac function
- Chronic viral infections (e.g., HIV, hepatitis B or C)
- Live vaccines and allergies
Dermatologic toxicities are the most prevalent irAEs, presenting early in ICI treatment. The most common are rash, pruritis, and vitiligo, but erythema, dry mouth, and inflammatory skin conditions may occur. Serious skin reactions are rare but possible, such as Stevens-Johnson syndrome/toxic epidermal necrolysis and drug rash with eosinophilia and systemic symptoms (also known as DRESS).
Hepatitis generally occurs five or six weeks from treatment initiation, the presenters said, and combination therapy increases risk. The most common presentation is asymptomatic elevation in aspartate transaminase and alanine transaminase (AST and ALT).
Healthcare practitioners may have difficulty distinguishing between autoimmune and drug-induced hepatitis. The speakers reviewed distinctive histologic features and imaging results.
As with the other toxicities, risk of endocrinopathy is higher with combination therapy. Patients may have thyroid or pituitary endocrinopathies.
Hypophysitis presents as extreme fatigue, headache, possible visual changes, and nausea or vomiting. Differential diagnosis is important, because cancer’s effects on the central nervous system may cause similar symptoms.
Rarely, autoimmune (insulin-dependent) diabetes or primary adrenal insufficiency/adrenal crisis may occur.
Diarrhea and colitis are more commonly associated with anti-CTLA-4 treatment. The presenters suggested that nurses assess for the number of stools over baseline, abdominal pain, blood or mucus in stool, and fever. If diarrhea occurs with symptoms, the healthcare team should rule out bowel perforation, which has been reported and can be fatal. They also recommended ruling out infectious etiology but not holding steroid therapy.
The presenters discussed other irAEs that can be fatal. Cardiac toxicities such as myocarditis and pericarditis have a 50% fatality rate once patients are symptomatic.
Pneumonitis, more common with anti-PD-1 therapy, usually presents as dyspnea and cough, and it can be identified via focal or diffuse inflammation of the lung parenchyma on computed tomography.
Neurotoxicity presents in various ways, including Guillain-Barré syndrome, myasthenia gravis, neuropathies, encephalitis, aseptic meningitis, and transverse myelitis. The presenters emphasized that early detection is important.
“Because of the severity of some of the irAEs, the oncology team must work collaboratively with other disciplines to identify and treat them early and efficiently,” Kottschade said.